Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 6, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Apr 8, 2012, 3:24 AM MDT for Carter County, Fallon County, Montana. It took effect at Apr 8, 2012, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2012, 3:24 AM MDT (09:24 UTC)
- In effect from
- Apr 8, 2012, 12:00 PM MDT
- Expired
- Apr 8, 2012, 6:53 PM MDT
- In force
- 7 hr
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Fallon County, MT
The radar
The Rapid City radar (KUDX), 238 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
070 WWUS85 KBYZ 080924 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 324 AM MDT SUN APR 8 2012 MTZ133-082300- /O.NEW.KBYZ.FW.W.0006.120408T1800Z-120409T0100Z/ SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST- 324 AM MDT SUN APR 8 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR LOW HUMIDITIES AND STRONG GUSTY WINDS FOR PARTS OF SOUTHEAST MONTANA AND PARTS OF NORTHWEST SOUTH DAKOTA... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING. * AFFECTED AREA...IN MONTANA...FIRE ZONE....133 * IMPACTS...DANGEROUS FIRE WEATHER CONDITIONS WILL OCCUR FROM LATE AFTERNOON INTO THE EVENING DUE TO LOW HUMIDITY AND GUSTY WINDS. * WIND...WEST TO NORTHWEST WINDS WILL REACH 15 TO 25 MPH THIS AFTERNOON WITH GUSTS TO AROUND 30 MPH. * HUMIDITY...MINIMUM HUMIDITIES BETWEEN 18 AND 23 PERCENT ARE EXPECTED TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
485 WWUS85 KBYZ 082045 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 245 PM MDT SUN APR 8 2012 MTZ133-090100- /O.CON.KBYZ.FW.W.0006.000000T0000Z-120409T0100Z/ SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST- 245 PM MDT SUN APR 8 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR LOW HUMIDITIES AND STRONG GUSTY WINDS FOR PARTS OF SOUTHEAST MONTANA AND PARTS OF NORTHWEST SOUTH DAKOTA... * AFFECTED AREA...IN MONTANA...FIRE ZONE....133 * IMPACTS...DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS EVENING DUE TO LOW HUMIDITY AND GUSTY WINDS. * WIND...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...AS LOW AS 16 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/BILLINGS
469 WWUS85 KBYZ 090053 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 653 PM MDT SUN APR 8 2012 MTZ133-090200- /O.CAN.KBYZ.FW.W.0006.000000T0000Z-120409T0100Z/ SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST- 653 PM MDT SUN APR 8 2012 ...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES AND STRONG GUSTY WINDS FOR PARTS OF SOUTHEAST MONTANA AND PARTS OF NORTHWEST SOUTH DAKOTA... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES WILL CONTINUE TO GRADUALLY RECOVER THIS EVENING AND ARE EXPECTED TO REACH 60 TO 80 PERCENT BY MONDAY MORNING. IN ADDITION...GUSTY WEST TO NORTHWEST WINDS WILL DIMINISH THROUGH 9 PM MDT. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Apr 7, 8:52 PM MDT, 6 hours 32 minutes earlier.
Area forecast discussion, Apr 7, 8:52 PM MDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
852 PM MDT SAT APR 7 2012
.SHORT TERM...VALID FOR SUN AND MON...
UPDATE TO ZFP AND WRKAFP. WIDELY SCATTERED SHOWERS...ASSOCIATED WITH
A SHORTWAVE MOVING THROUGH E MT...HAVE DISSIPATED WITH LOSS OF
INSOLATION THIS EVENING. THUS HAVE REMOVED THE EVENING POPS.
DEWPOINTS WERE LOW...IN THE SINGLE DIGITS AND TEENS...OVER MOST OF
THE FORECAST AREA AT 02Z. THUS CHANCES FOR FOG WILL BE CONFINED TO
AREAS THAT RETAINED THEIR SNOW COVER THROUGH THE DAY...SO HAVE CUT
BACK THE PATCHY FOG TO W OF A RYEGATE...COLUMBUS...S BRIDGER LINE.
MADE SOME MINOR ADJUSTMENTS TO WINDS AND CLOUDS BASED ON LATEST
OBSERVATIONS AND SATELLITE IMAGERY. ONLY CHANGE TO TEMPERATURES WAS
TO LOWER THEM A BIT OVER THE NE BIG HORNS WITH THE FRESH SNOW COVER
IN PLACE.
REMAINDER OF THE SHORT-TERM PERIOD WILL BE WARMER AND DRY UNDER A
BUILDING RIDGE OF HIGH PRESSURE. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS CONTINUE TO BE CONSISTENT IN THE EVOLUTION OF THE WEATHER
PATTERN IN THE EXTENDED FORECAST. TUESDAY AND WEDNESDAY WILL BE
DOMINATED BY AN AMPLIFYING UPPER LEVEL RIDGE ALONG THE LEE OF THE
ROCKIES. THIS WILL HELP CONTINUE AN OVERALL WARMING TREND THROUGH
WEDNESDAY. WEDNESDAY WILL BE A PRE-FRONTAL DAY AHEAD OF THE
PACIFIC THROUGH THAT IS SET TO BRING COOLER AND WETTER WEATHER
FOR THURSDAY AND INTO NEXT WEEKEND.
TEMPERATURES ON TUESDAY WILL BE A LITTLE TROUBLESOME...ESPECIALLY
IN EASTERN MONTANA...AS WE WILL REMAIN UNDER THE FAR-REACHING
INFLUENCE OF A SURFACE HIGH MOVING OUT OF CANADA...OVER THE
DAKOTAS. THIS WILL KEEP COOLER SOUTHEASTERLY FLOW NEAR THE SURFACE
WHICH WILL HELP INHIBIT MIXING ACROSS THE EAST AND WILL MODERATE
TEMPERATURES SOME. THE MODELS TYPICALLY UNDERESTIMATE THE
WESTWARD PUSH OF THIS COOLER AIR AND HAVE BEEN TRENDING TOWARD
SLIGHTLY COOLER TEMPERATURES THAN PREVIOUSLY FORECAST FOR TUESDAY.
THUS HAVE LOWERED TEMPERATURES...MAINLY FROM BILLINGS AND
EAST...AND ESPECIALLY IN BAKER AND EKALAKA. TEMPERATURE FORECAST
FOR WEDNESDAY CONTINUE TO LOOK ON TARGET AS THE HIGH PRESSURE
INFLUENCING OUR TEMPERATURES ON TUESDAY PULL OUT. THE
SOUTHWESTERLY...PRE-FRONTAL FLOW ALOFT WILL HELP SWING SURFACE
WINDS AROUND TO A MORE SOUTHERLY DIRECTION...PROMOTING BETTER
MIXING AND SOME DOWNSLOPING. MODELS HAVE CONTINUE TO SHOW AN
UPWARD TREND ON TEMPERATURES FOR WEDNESDAY...AND SEE NO REASON NOT
TO FOLLOW SUITE.
THE PACIFIC TROUGH WILL BEGIN TO IMPACT THE REGION ON
THURSDAY...BRINGING COOLER AIR AND AN INCREASED CHANCE OF
PRECIPITATION. NOT MUCH HAS CHANGED IN THE LATEST MODEL RUNS FOR
THURSDAY THROUGH SATURDAY...THUS HAVE NOT MADE MANY CHANGES TO THE
FORECAST. MADE SOME MINOR ADJUSTMENTS TO THE HIGH TEMPERATURES FOR
THURSDAY THROUGH SATURDAY TO BRING THE FORECAST INTO BETTER
AGREEMENT WITH MODEL CONSENSUS. OTHERWISE...THE INCREASE IN POPS
MADE BY THE MID SHIFT LOOK TO BE ON TRACK...AS THE DYNAMIC 500 MB
LOW PIVOTS THROUGH THE AREA. THE UNCERTAINTY IN THE FORECAST WILL
BE THE TRACK OF THE SURFACE LOW ACROSS THE AREA. CURRENT FORECAST
BRINGS THE SURFACE LOW THROUGH SOUTH CENTRAL MONTANA...WHICH LOOKS
TO PROMOTE SOME WRAP-AROUND PRECIP FOR OUR WESTERN AREAS AND
POSSIBLY SOME COLD FRONT THUNDERSTORM ACTIVITY FOR EASTERN
MONTANA. HAVE ELECTED TO INCLUDE THE CHANCE FOR THUNDER ON
THURSDAY AFTERNOON...FROM BILLINGS EAST GIVEN THE COLD FRONT
TIMING AND WEAK INSTABILITY. WILL HAVE TO CONTINUE TO PIN DOWN
DETAILS ON THE PRECIPITATION PLACEMENT AND TIMING...AS THE CURRENT
SURFACE LOW TRACK WOULD LIKELY DRY SLOT A PORTION OF MONTANA.
HOWEVER...HAVE KEPT POPS BROAD BRUSHED FOR NOW TO INDICATE THE
UNCERTAINTY IN THE TIMING AND TRACK OF THE LOW. BEYOND
THURSDAY...MODEL CONSENSUS IS FOR A BROAD TROUGH OVER THE WESTERN
CONUS...WHICH WILL LIKELY BRING SCATTERED SHOWER ACTIVITY ACROSS
THE REGION. THUS HAVE NOT MADE ANY CHANGES IN THE POPS. CHURCH
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY...THOUGH CANNOT RULE
OUT PATCHY FOG OVERNIGHT GENERALLY WEST OF KBIL. STC
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 027/051 033/054 034/065 041/075 042/062 040/060 037/056
00/B 00/U 00/U 01/B 44/T 33/W 32/W
LVM 023/050 028/052 030/065 037/071 038/056 035/057 035/053
00/B 00/B 00/B 01/B 44/W 43/W 23/W
HDN 028/053 032/057 032/067 038/078 041/066 037/063 034/060
00/B 00/U 00/U 00/B 45/T 42/W 23/W
MLS 028/052 031/053 030/063 036/072 042/066 039/062 035/060
00/U 00/B 00/U 00/B 34/T 33/W 32/W
4BQ 027/052 030/055 030/067 035/072 040/065 037/062 035/061
00/B 00/U 00/U 01/B 35/T 33/W 33/W
BHK 027/050 028/050 027/062 034/066 040/065 037/059 034/058
00/N 00/B 00/U 00/N 34/T 33/W 22/W
SHR 025/052 029/056 032/069 037/076 040/064 037/061 034/057
00/U 00/U 00/U 01/B 35/T 43/W 33/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSNearby
Red Flag Warnings in Montana, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.